Search about cats

Cat Poisoning Symptoms - Drug Poisoning

Unintentional overdose with veterinary medications and accidental ingestion of both human and veterinary pills are a common cause of poisoning in cats. Veterinary products, in particular, are often flavored to encourage a pet to take them, and will be eagerly consumed if they are discovered.

Curious cats are often attracted to dropped or rolling pills and may chase and try to eat them. Many people give over-the-counter medications to their cats, without veterinary approval, to treat a variety of symptoms; they believe that what works for people works for cats. Unfortunately, this is just not true.

Cats are unusually sensitive to many medications. Drugs given to cats in human dosages are almost always toxic - and some human drugs cannot be given to cats in any amount. Common pain relievers such as ibuprofen (Advil) and acetaminophen (Tylenol) are very toxic to cats. Cats do not have the necessary enzymes to detoxify and eliminate these drugs.

Specifically, they are lacking the liver enzyme glucuronyl transferase. This enzyme breaks down drugs so they can be metabolized. Without it, ingesting certain drugs can lead to the accumulation of dangerous substances in the animal that are left behind when the drugs are metabolized.

Cat poisoning symptoms develop quickly and include abdominal pain, salivation, vomiting, and weakness. Other human drugs that produce a variety of toxic effects and are commonly involved in accidental poisonings include antidepressants, antihistamines, nonsteroidal pain relievers, sleeping pills, diet pills, heart pills, blood pressure pills, and vitamins.

All instances of drug ingestion should be taken seriously. If you suspect your cat has swallowed any drug, immediately induce vomiting and coat the bowel as described. Call your veterinarian for further instructions. A specific antidote may be available for the drug in question. Also call a poison control center.

All medications should be safely stored in childproof containers and in closed cupboards. Always consult your veterinarian before administering any medication. Follow instructions exactly for frequency and dosage. Never assume that a human drug is safe for pets!

For more cat poisoning symptoms [], treatments for minor poisoning, and phone numbers for 24 hour poison control hotlines visit []

No comments:

Post a Comment